Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS New Orleans, LA

March 9, 2001Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 9, 2001, 3:00 AM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2001, 3:00 AM CST (09:00 UTC)
Expired
Mar 9, 2001, 4:00 AM CST
In force
60 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Lafourche Parish, LA, Terrebonne Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 9, 3:20 AM CSTThunderstorm WindLockport, LAThunderstorm wind gusts caused minor damage to several houses and mobile homes.
Mar 9, 3:30 AM CSTThunderstorm WindBourg, LAThunderstorm winds in the Bourg and Dularge areas damaged twelve homes, wrecked a recreational vehicle, caused a car to be crushed by a falling tree, flipped a refrigerator truck, toppled several boats, destroyed several backyard sheds, and knocked down numero
Mar 9, 3:30 AM CSTThunderstorm WindMontegut, LASeveral trees were blown down.
Mar 9, 3:30 AM CSTThunderstorm WindHouma, LAThunderstorm winds caused damage to three homes and knocked down trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 090858
SVRNEW
LAC057-093-095-109-091000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 AM CST FRI MAR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...CUT OFF...GALLIANO...LAROSE...
  THIBODAUX
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...LAPLACE...RESERVE
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HOUMA

* UNTIL 400 AM CST

* AT 255 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF CONVENT TO 9
  MILES SOUTHWEST OF DULAC...OR FROM 8 MILES EAST OF NAPOLEONVILLE TO
  20 MILES SOUTH OF HOUMA...MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS LINE OF STORMS. DAMAGING WINDS ARE@ LIKELY...STAY 
INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:40 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 9, 2:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
235 AM CST THU MAR 8 2001

LARGE AREA OF CONVECTION MOVING ACROSS WESTERN SECTIONS OF THE
FORECAST AREA EARLY THIS MORNING WITH WITH SQUALL EXTENDING ALONG
THE ATCHAFALAYA RIVER WEST OF NAPOLEONVILLE SOUTH SOUTHWEST INTO THE
COASTAL WATERS. THIS ACTIVITY IS OCCURRING AHEAD OF SURFACE LOW
MOVING ACROSS COASTAL SECTIONS OF SOUTH CENTRAL LA AND IN ADVANCE OF
MID/UPPER VIGOROUS SHORTWAVE TROUGH MOVING ESE ACROSS THE LOWER MS
VALLEY. SINCE INSTABILITY IS RATHER LIMITED AND MUCH OF THE
CONVECTION IS ELEVATED IN NATURE...EXPECT SEVERE THREAT WITH THIS
ACTIVITY TO BE ONLY ISOLATED AND MAINLY CONFINED TO THE SOUTHERN
HALF OF THE CWA THIS MORNING AS THE SQUALL LINE PROGRESSES TO THE E.
PRECIPITATION WILL END FROM WEST TO EAST THIS MORNING ACROSS MUCH OF
THE FORECAST AREA...ALTHOUGH SHOWERS MAY LINGER THROUGH MIDDAY OR
INTO THE EARLY AFTERNOON ACROSS COASTAL MS AND THE MS RIVER DELTA
AREA...MAINLY PLAQUEMINES PARISH. PRECIPITATION MAY LINGER IN THE
COASTAL WATERS MUCH OF THE DAY...ESPECIALLY E OF THE MS RIVER. AS
UPPER AND SURFACE SYSTEM MOVE THE E OF THE FORECAST AREA TODAY...
PRECIPITATION WILL END WITH CLEARING TAKING PLACE LATE TODAY AND
OVERNIGHT. HOWEVER...THE PERIOD OF DRY WEATHER WILL BE SHORT LIVED
WITH PRECIPITATION MOVING BACK INTO THE AREA ON SUNDAY AS SW FLOW
ALOFT DEVELOPS WITH EMBEDDED SHORTWAVES TRAVERSING THE LOWER MS
VALLEY.

UPPER LEVEL FLOW BACKS TO THE SW IN RESPONSE TO ANOTHER UPPER LOW
DROPPING S ACROSS THE WESTERN U.S. STATES WEST OF THE ROCKIES AND
INTO THE SW CONUS ON SAT PRIOR TO BEING EJECTED NE INTO THE CENTRAL
PLAINS BY SUNDAY NIGHT. ANOTHER UPPER CLOSED LOW WILL DEVELOP IN ITS
WAKE JUST OFF THE COAST OF SOUTHERN CA AND WILL OPEN UP AS IT MOVES
E INTO THE SOUTHERN PLAINS AND TX BY MID WEEK WITH SW FLOW ALOFT
CONTINUING ACROSS THE LOWER MS VALLEY. AS A RESULT...WET PERIOD IN
STORE FOR THE FORECAST AREA UNTIL UPPER TROUGH AXIS MOVES E OF THE
REGION TOWARD THE END OF THE WEEK.

MAY NEED TO ADJUST POPS AND TIMING TO END PRECIPITATION IN CERTAIN
AREAS BASED ON RADAR TRENDS JUST PRIOR TO ZONE FORECAST ISSUANCE
TIME.

PRELIMINARY NUMBERS FOLLOW...

MCB 61/38/67/48 3000   BTR 61/42/68/51 3000
MSY 65/48/68/55 7000   GPT 65/44/67/54 8000

.NEW...SCA PQL TO ATCHAFALAYA RVR INCLUDING LAKES PONTCHARTRAIN AND
       MAUREPAS
LA.k..NONE.
MS...NONE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 1:55 AM CSTSevere Thunderstorm WarningLIXAssumption, Lafourche, Terrebonne65 min
Mar 9, 3:00 AM CSTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist60 min
Mar 9, 3:30 AM CSTSevere Thunderstorm WarningLIXSaint Charles30 min
Mar 9, 3:50 AM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.